In the middle of a recent night, my beloved 84-year-old husband climbed out of his hospital bed, went to the kitchen area of the loft, found a saucepan, turned on a front burner of the stove, and accidently started a fire, which luckily set off the smoke alarm. Nothing like this had happened during the nine years of increasing dementia that resulted from his 2004 traumatic brain injury (TBI). Why did it suddenly happen now?
Like many TBI sufferers, in the early years following Scott’s accident, when he was constantly frustrated by knowledge of all the things he could no longer do, he had frequent bouts of (sometimes violent) agitation. The various medications prescribed over the years to control this frightening symptom produced nothing but exacerbating side effects. Then, after much trial and error, his doctor finally hit on a pill that worked. As if by magic, Scott became calm, though to keep the medication working we gradually had to increase the dosage to the maximum allowed, where it remained.
As Scott’s dementia increased, causing his awareness to decrease and leaving him in need of 24/7 caregivers, I wondered if his underlying agitation had perhaps diminished too. So a few months ago I decided to experiment with lowering the dosage of his magic meds and see what happened.
After I’d gradually got him down from 60 to 40 mg, we found that he was much more alert and responsive than he’d been in years. Before the reduction he could probably not have understood the question “Which of your parents do you look like?” let alone responded by saying, “Both, of course.” Nor would he have asked me what I do, and upon hearing me reply that I’m a writer, told me to “go make words.” His memory, cognition, and verbal capacity remained severely impaired, but he seemed more understanding and engaged than he’d been for a long time. As I rejoiced in his newfound powers, I didn’t suspect that other terrifying ones were brewing.
As happens with injuries to the brain’s frontal lobes, seat of the “executive functions” of decision-making and planning, Scott had long been incapable of conceiving, much less trying to carry out any complicated plan. But after we’d reduced his dosage by half, this ability too appeared to improve—at least enough for him to decide one night to make himself a cup of tea, though not enough for his plan to succeed. Instead, he somehow set a dishtowel on fire, which melted the stove’s burner knobs, set off the smoke alarm, and awakened his heroic aide Gloria, who ran to the kitchen and doused the flames, while Scott, seated at the kitchen table, repeated mournfully, “I’m sorry. I just wanted a cup of tea.”
With such dangers always looming, no wonder some nursing homes keep their dementia patients overmedicated. I prefer to step up our vigilance and remove the burner knobs each night than to keep Scott drugged. This is only one of many reasons I’m gratified that he lives at home rather than in an institution.
His doctor, who completely supports my choice, has suggested that if we observe Scott closely for signs of agitation while continuing gradually to lower the dosage, we may be able to take him off the medication altogether. Since every case of dementia is unique, this report should not be taken as advice. As I’ve learned so often, when it comes to dementia there’s no predicting what surprises lie in store. Stay tuned...